Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 140, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2003, 5:27 AM CDT for Keokuk County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 5:27 AM CDT (10:27 UTC)
- Expired
- Jul 18, 2003, 6:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 4:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2939 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
920 WUUS53 KDVN 181027 SVRDVN IAC107-181130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 527 AM CDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEOKUK COUNTY IN SOUTHEAST IOWA * UNTIL 630 AM CDT * AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES NORTH OF GIBSON...OR 9 MILES EAST OF MONTEZUMA...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... THORNBURG BY 530 AM CDT. KESWICK BY 535 AM CDT. WEBSTER BY 540 AM CDT. SIGOURNEY BY 545 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FRIDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4150 9217 4150 9242 4117 9240 4124 9197 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:57 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 18, 3:57 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 357 AM CDT FRI JUL 17 2003 LONG AWAITED CONVECTION FINALLY FIRING OVER CWFA AT MORNING PACKAGE ISSUANCE AND LAST MINUTE CHANGES MADE TO GRIDS/ZONES. SURFACE FRONT AT 08Z WAS FROM NEAR VYS EAST THROUGH AWG TO DSM. UP TO THIS POINT...ONLY AREAS JUST UP TO EAST EDGE OF CWA IN IL HAS BEEN ACTIVE BUT THIS IS RAPIDLY CHANGING WITH H5 SHORTWAVE SEEN MOVING INTO NORTHEAST IA ON SATELLITE AND WEAKENING CAP. TWO MAJOR AREAS OF CONVECTION THIS MORNING...AHEAD OF FRONT IN SE IA AND ELEVATED CONVECTION ALONG H85 FRONT THAT HAS HAD NW TO SE BAND OF ACCAS ALL NIGHT FROM N CENTRAL IA THROUGH PUTNAM CO. SEVERE STORMS OCCURRING IN ILX AREA AND LOOKS LIKE THE SEVERE POTENTIAL WILL DEVELOP NORTHWEST WITH SURFACE BASED CONVECTION IN MOST UNSTABLE AIRMASS AHEAD OF FRONT IN SOUTHERN ZONES...MAINLY SOUTH OF HIGHWAY 34 EARLY THIS MORNING. HAVE RAISED POPS ACROSS THE BOARD WITH EXCEPTION OF FAR NORTHEAST... WITH UP TO LIKELY FOR SOUTHEAST MAINLY THIS MORNING. COLD FRONT CONTINUES SOUTH ACROSS FORECAST AREA WITH COOL NORTHEAST FLOW OFF GREAT LAKES AS HIGH OVER NORTHEAST MN SINKS SOUTH OVER FORECAST AREA BY SATURDAY MORNING. CONTINUED TO UNDERCUT GUIDANCE TEMPERATURES TODAY THROUGH TONIGHT WITH MENTION OF RECORD TO NEAR RECORD LOWS IN LOWER TO MID 50S. BEYOND...RETURN FLOW DEVELOPS SATURDAY NIGHT AS HIGH MOVES EAST. FEW SIGNIFICANT CHANGES MADE TO PERIODS BEYOND WITH THUNDERSTORM CHANCES SUNDAY AND THEN COOL DOWN NEXT WEEK...BUT WITH CURRENT SEVERE THREAT OVER CWFA NEEDING WATCHING HAVE LIMITED DISCUSSION. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
Hazardous weather outlook, Jul 17, 5:45 AM CDT, 23 hours 42 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181100- HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO IN 4TH PARAGRAPH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 545 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING... MAINLY SOUTH OF INTERSTATE 80...WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND SHOULD DISSIPATE BY 10 AM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA FOR LATE THIS AFTERNOON INTO THIS EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG THE AREA FROM WATERLOO TO DUBUQUE BETWEEN 3 AND 5 PM THIS AFTERNOON...THEN MOVE SOUTHEAST ACROSS EASTERN IOWA...WEST CENTRAL ILLINOIS INTO FAR NORTHEAST MISSOURI THIS EVENING. SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE. AN ISOLATED TORNADO IS POSSIBLE. AN ADDITIONAL WEATHER HAZARD TODAY WILL BE THE HIGH HEAT AND HUMIDITY. AFTERNOON HEAT INDICES WILL SOAR AS HIGH AS 100 TO 105 IN THE MID AFTERNOON TO EARLY EVENING HOURS. THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES INTO THE AREA AROUND MID AFTERNOON. AT THIS TIME...CONDITIONS ARE EXPECTED TO BE HOT AND VERY HUMID...WITH DEWPOINTS AS HIGH AS THE MID 70S TO NEAR 80 IN EAST CENTRAL IOWA. THIS STRONG INSTABILITY...COMBINED WITH FAVORABLE UPPER DIVERGENCE AND WIND SHEAR WILL CREATE IDEAL CONDITIONS FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT. STORMS ARE EXPECTED TO ORGANIZE INTO A LINE AND OVERSPREAD SOUTHEAST IOWA... FAR NORTHEAST MISSOURI AND AREAS OF WEST CENTRAL ILLINOIS SOUTH OF INTERSTATE 80 BETWEEN 7 PM AND 10 PM. THE MAIN SEVERE WEATHER THREAT WILL GRADUALLY SHIFT FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL TO HEAVY RAINFALL AFTER SUNSET AS THE STORMS EXIT THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY ACROSS THE AREA. AT THIS TIME...THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE QUITE LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS EASTERN IOWA...AND THEN ACROSS THE ENTIRE OUTLOOK AREA SOUTH OF INTERSTATE 80 THIS EVENING. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
In the hours before
Special weather statement, Jul 18, 3:01 AM CDT, 2 hours 26 minutes before
ILZ009-015>018-180830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 301 AM CDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 755...WHICH WAS IN EFFECT UNTIL 3:00 AM CDT FOR PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS BEEN ALLOWED TO EXPIRE. THE WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING ILLINOIS COUNTIES...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...AND PUTNAM. THE THREAT FOR SEVERE WEATHER HAS TEMPORARILY SHIFTED INTO PORTIONS OF CENTRAL AND EASTERN ILLINOIS. HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOWARD SUNRISE.
Local storm report, Jul 18, 4:52 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 AM TENNESSEE IL .75 INCH HAIL
07/18/03 MCDONOUGH REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:32 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Lee | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.